Alert archive / Montana / High Wind Warnings in 2025

High Wind Warning 6, NWS Great Falls, MT

January 23, 2025Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this high wind warning at Jan 23, 2025, 2:22 AM MST for Glacier County, Pondera County, Toole County, Montana. It took effect at Jan 23, 2025, 9:00 AM MST. It was in force for 7 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 23, 2025, 2:22 AM MST (09:22 UTC)
In effect from
Jan 23, 2025, 9:00 AM MST
Expired
Jan 23, 2025, 4:21 PM MST
In force
7 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 9:00 AM MSTNON-TSTM WND GST 631 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Jan 23, 9:00 AM MSTNON-TSTM WND GST 631 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Jan 23, 9:45 AM MSTNON-TSTM WND GST 592 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Jan 23, 9:45 AM MSTNON-TSTM WND GST 6116 Wsw Cut Bank, MTMontana mesonet station Mission Lake S (Acemissi) measured a 61 mph gust.
Jan 23, 11:10 AM MSTHIGH SUST WINDS 403 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport measured sustained winds, averaged over an hour (1010 AM MST to 1110 AM MST), of 40 mph.
Jan 23, 11:25 AM MSTNON-TSTM WND GST 759 Ese East Glacier Park, MTMontana mesonet station Dog Gun Lake E (Acedoggu) measured a 75 mph gust.
Jan 23, 11:30 AM MSTHIGH SUST WINDS 481 Ene East Glacier Park, MTAverage sustained wind speed of 48 mph from 1015 to 1130 local time.
Jan 23, 12:13 PM MSTNON-TSTM WND GST 603 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Jan 23, 12:50 PM MSTHIGH SUST WINDS 403 Sw Cut Bank, MTAverage sustained wind speed of 40 mph from 0945 to 1250 local time, with a max 1hr sustained wind speed of 42 mph from 1100 to 1205 local time.
Jan 23, 1:00 PM MSTHIGH SUST WINDS 402 Se Browning, MTAverage sustained wind speed of 40 mph from 0345 to 1300 local time, with a max 1hr sustained speed of 43 mph from 0930 to 1030 local time.
Jan 23, 2:11 PM MSTNON-TSTM WND GST 55Saint Mary, MTMesonet station SRYM8 Saint Mary RAWS.
Jan 23, 3:00 PM MSTNON-TSTM WND GST 562 Nnw Shelby, MTMesonet station GW0664 Shelby Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2025-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2025-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WWUS75 KTFX 230922
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
222 AM MST Thu Jan 23 2025

MTZ301-302-240030-
/O.UPG.KTFX.HW.A.0004.250123T1600Z-250124T0100Z/
/O.NEW.KTFX.HW.W.0006.250123T1600Z-250124T0100Z/
East Glacier Park Region-Northern High Plains-
Including the following locations: Saint Mary, Heart Butte,
Dupuyer, East Glacier Park, Babb, Logan Pass, Kiowa, Marias Pass,
and Browning
222 AM MST Thu Jan 23 2025

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST 
THIS EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 75 mph possible.

* WHERE...Eastern Glacier National Park and adjacent foothills and 
  plains.

* WHEN...From 9 AM this morning to 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 50 mph sustained winds or 75 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ303-240030-
/O.UPG.KTFX.HW.A.0004.250123T1600Z-250124T0100Z/
/O.NEW.KTFX.HW.W.0006.250123T1600Z-250124T0100Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Santa Rita, Ethridge, and Cut
Bank
222 AM MST Thu Jan 23 2025

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST 
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...From 9 AM this morning to 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Wilson
2 follow-up statements
177 
WWUS75 KTFX 231944
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1244 PM MST Thu Jan 23 2025

MTZ301-302-240100-
/O.CON.KTFX.HW.W.0006.000000T0000Z-250124T0100Z/
East Glacier Park Region-Northern High Plains-
Including the following locations: Saint Mary, Browning, Dupuyer,
East Glacier Park, Logan Pass, Babb, Heart Butte, Kiowa, and
Marias Pass
1244 PM MST Thu Jan 23 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 70 mph possible.

* WHERE...Eastern Glacier National Park and adjacent foothills and 
  plains.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-240100-
/O.CON.KTFX.HW.W.0006.000000T0000Z-250124T0100Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Ethridge, Cut Bank, and Santa
Rita
1244 PM MST Thu Jan 23 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

IG
148 
WWUS75 KTFX 232321
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
421 PM MST Thu Jan 23 2025

MTZ301>303-240030-
/O.CAN.KTFX.HW.W.0006.000000T0000Z-250124T0100Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-
Including the following locations: Kiowa, Babb, Santa Rita, Logan
Pass, Ethridge, Heart Butte, Dupuyer, Cut Bank, Saint Mary,
Browning, Marias Pass, and East Glacier Park
421 PM MST Thu Jan 23 2025

...HIGH WIND WARNING IS CANCELLED...

The High Wind Warning for the East Glacier Park Region, Northern 
High Plains, and Eastern Glacier, Western Toole, and Central Pondera 
Counties has been cancelled. Wind speeds and gusts have fallen below 
warning criteria late this afternoon, but infrequent wind gusts in 
excess of 60 mph are possible along and west of the US Highway 89 
corridor from Dupuyer north to the Canadian border. Travelers are 
still urged to exercise caution through the early evening hours due 
to these infrequent gusts, especially if operating a high-profile 
vehicle.

$$

Moldan

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 22, 9:47 PM MST, 4 hours 35 minutes earlier. Its key messages:

  • Winter storm conditions over the Little Belts eastward through Fergus county ease through the evening hours.
  • Another period of gusty winds Thursday over the plains, with another round of at least patchy blowing snow between Belt and Grass Range late Thursday morning through early evening.
  • A cold front brings another period of snow Thursday night through late Friday night, with northerly upslope areas favored for greatest accumulations.
  • A drier period is forecast late weekend into early next week, though periods of wind will still be around.
Area forecast discussion, Jan 22, 9:47 PM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
947 PM MST Wed Jan 22 2025

Aviation Section Updated.

.KEY MESSAGES...

 - Winter storm conditions over the Little Belts eastward through
   Fergus county ease through the evening hours.

 - Another period of gusty winds Thursday over the plains, with another
   round of at least patchy blowing snow between Belt and Grass
   Range late Thursday morning through early evening.

 - A cold front brings another period of snow Thursday night through
   late Friday night, with northerly upslope areas favored for
   greatest accumulations.

 - A drier period is forecast late weekend into early next week,
   though periods of wind will still be around.

&&

.UPDATE...
/Issued 753 PM MST Wed Jan 22 2025/

748 pm Update -

Snow and winds are diminishing as anticipated and the remaining
winter storm warnings will be allowed to expire at 9 pm. The
focus now turns to increasing winds on Thursday followed by a
round of snow Thursday night into Friday. - RCG

512 pm Update -

Winds and snow are beginning to ease along the
Central MT highway 87 corridor; however, snow and blowing snow
continue to make traveling hazardous. With whiteout conditions
becoming less widespread, the blizzard warning has been downgraded
to a winter storm warning and will continue through 9 pm. The
winter weather advisory over the Sweet Grass Hills was also
allowed to expire with no changes made to the Bears Paw winter
storm warning at this time. - RCG

&&

.DISCUSSION...
/Issued 753 PM MST Wed Jan 22 2025/

 - Meteorological Overview:

Through the day Thursday:

Northerly to northwesterly flow aloft is in place across the
Northern Rockies as an upper level ridge remains in place across the
far eastern Pacific Ocean. Embedded waves within this flow are
combining with a modest pressure gradient across the plains to
result in blizzard conditions across portions of Central Montana.
Elsewhere winds and falling snow are lighter, resulting in less
impacts. A weakening pressure gradient through the afternoon and
early evening combined with lessening upper level support for
falling snow will allow for blizzard conditions to diminish by mid-
evening.

A more robust upper level trough currently over the Gulf of Alaska
will break down the aforementioned ridge and result in a more
zonal, but still slightly northwesterly flow aloft Thursday. An
increasing pressure gradient across the Northern Rockies will result
in a breezy day across the plains, with strong winds not out of the
questions along the Northern Rocky Mountain Front and adjacent
plains. A period of blowing snow will be possible between Belt and
Grass Range Thursday afternoon, dependent on how much blowable snow
remains after today.

Thursday evening through Saturday:

The upper level disturbance responsible for winds Thursday will
settle just south of the region going into Friday into Saturday. The
result is for a shift to a northerly flow aloft, with a cold front
dropping south from Canada introducing opportunities for snow across
the region beginning Thursday night. Snow largely looks to follow
the progression of the front southward, though looks to linger a bit
longer across Central Montana ranges.

Late Saturday into much of next week:

Model ensembles and cluster guidance are in relatively good
agreement for a rex block pattern developing next week, with a ridge
over the Pacific Northwest and cutoff low somewhere over the
southwest CONUS. This looks to keep the region near or a touch above
normal in the temperature department, with periods of gusty winds
likely. Chances for precipitation over this timeframe are low.

 - Forecast Confidence & Scenarios:

Blizzard Conditions Today:

Falling and blowing snow resulting in blizzard conditions will
remain a concern through the afternoon into the early evening from
the Little Belts eastward through Fergus county, with impacts slowly
diminishing through mid-evening. Travel will remain very difficult
to impossible in these areas through the remainder of the afternoon
due to greatly reduced visibility, gusty winds, and blowing/drifting
snow.

Wind Thursday:

Forecast soundings show a relatively strong inversion conducive to
mountain wave activity from Thursday morning through Thursday
afternoon along the Rocky Mountain Front and out to Cut Bank. At
least a three hour period of 50+kt flow within the stable layer will
yield an opportunity for stronger winds to mix to the surface in and
around Cut Bank. Additionally, an increasing pressure gradient peaks
Thursday afternoon, mostly across the Northern Rocky Mountain Front,
bringing concern for sustained strong winds as well. Hence, a High
Wind Watch has been issued for the Northern Rocky Mountain Front out
to Cut Bank for late morning Thursday through early Thursday
evening, when a cold front will move through and rapidly decrease
chances for strong winds.

Tremendous uncertainty will be in place Thursday across the 87
corridor between Belt and Grass Range for blowing and drifting snow.
Uncertainty stems from how much blowable snow will remain in the
area after today. There will be no falling snow in these areas,
which would require blowable snow to stick around into Thursday
after blizzard conditions subside today. Additional uncertainty
stems from forecast temperatures, which look to rise into the mid-
30s by the afternoon. Localized blowing snow is forecast, with
potential for more widespread blowing snow dependent on how the
remainder of today plays out. For that reason we have held off on a
Winter Weather Advisory for this area at this time.

Snow Thursday night through late Friday night:

A cold front dropping southward Thursday evening into Thursday night
will re-introduce chances for snow from north to south across the
region through the day Friday. There is roughly a 50% chance to
reach or exceed 6 inches of snow between Monarch and Neihart from
late Thursday night through the day Friday. -AM

&&

.AVIATION...
23/06Z TAF Period

Snow has all but end across Southwest through North Central
Montana late this evening, with the next round of snow and
subsequent reductions in CIGS/VIS dropping south from Canada and
into North Central and Central Montana beyond 00z Friday.
MVFR/low-VFR CIGS over the far eastern terminals of KBZN, KLWT,
and KHVR this evening will gradually improve to VFR through 09z
Thursday as drier air ahead of the next disturbance moves south
and east over these terminals. Latest HREF guidance does support a
10% chance for fog developing in the Gallatin Valley as the
aforementioned clearing occurs, but given the low probability for
reduced VIS due to this fog I have elected to only mention it
here at the moment. Otherwise, the biggest impact to terminals
prior to 00z Friday will be increasing surface winds along the
Rocky Mountain Front, with frequent wind gusts of between 40-50kts
at the KCTB terminal between 15z Thursday and 03z Friday.
Mountain wave turbulence will increase over the plains of Central
and North Central Montana beyond Thursday morning. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  10  35  21  29 /  20  10  90  40
CTB  10  32  14  26 /   0  10  60  10
HLN   7  32  18  28 /  20   0  70  60
BZN  -1  29  14  26 /  20   0  40  70
WYS -26   8   1  21 /  20   0  10  60
DLN   2  30  13  26 /  10   0   0  30
HVR   8  31  16  28 /  20  10  60   0
LWT  10  34  18  24 /  80   0  70  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 9 AM MST Thursday through Thursday
afternoon for East Glacier Park Region-Eastern Glacier, Western
Toole, and Central Pondera-Northern High Plains.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:23 AM MSTWinter Weather AdvisoryTFXBeaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus and 11 more42 hr
Jan 23, 12:42 PM MSTWinter Storm WarningTFXCascade, Chouteau, Judith Basin, Meagher33 hr

Nearby

High Wind Warnings in Montana, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.